Communications in Mathematical Physics

, Volume 345, Issue 2, pp 435–456 | Cite as

Anosov Diffeomorphisms and \({\gamma}\)-Tilings

  • João P. AlmeidaEmail author
  • Alberto A. Pinto


We consider a toral Anosov automorphism \({G_\gamma:{\mathbb{T}}_\gamma\to{\mathbb{T}}_\gamma}\) given by \({G_\gamma(x,y)=(ax+y,x)}\) in the \({ < v,w > }\) base, where \({a\in\mathbb{N} \backslash\{1\}}\), \({\gamma=1/(a+1/(a+1/\ldots))}\), \({v=(\gamma,1)}\) and \({w=(-1,\gamma)}\) in the canonical base of \({{\mathbb{R}}^2}\) and \({{\mathbb{T}}_\gamma={\mathbb{R}}^2/(v{\mathbb{Z}} \times w{\mathbb{Z}})}\). We introduce the notion of \({\gamma}\)-tilings to prove the existence of a one-to-one correspondence between (i) marked smooth conjugacy classes of Anosov diffeomorphisms, with invariant measures absolutely continuous with respect to the Lebesgue measure, that are in the isotopy class of \({G_\gamma}\); (ii) affine classes of \({\gamma}\)-tilings; and (iii) \({\gamma}\)-solenoid functions. Solenoid functions provide a parametrization of the infinite dimensional space of the mathematical objects described in these equivalences.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Almeida, J.P., Pinto, A.A., Rand D.A.: Renormalization of Circle Diffeomorphism Sequences and Markov Sequences, In: Gracio, C., Fournier-Prunaret, D., Ueta, T., Nishio, Y. (eds.) Nonlinear Maps and their Applications, Selected Contributions from the NOMA 2011 International Workshop. Springer proceedings in Mathematics and StatisticsGoogle Scholar
  2. 2.
    Anosov, D.V.: Tangent fields of transversal foliations in U-systems. Math. Notes Acad. Sci. USSR 2(5), 818–823 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bedford T., Fisher A.M.: Ratio geometry, rigidity and the scenery process for hyperbolic Cantor sets. Ergod. Theory Dyn. Syst. 17, 531–564 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cawley E.: The Teichmüller space of an Anosov diffeomorphism of \({T^2}\). Invent. Math. 112, 351–376 (1993)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Coullet P., Tresser C.: Itération d’endomorphismes et groupe de renormalisation. J. Phys. C5, 25 (1978)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Feigenbaum M.: The universal metric properties of nonlinear transformations. J. Stat. Phys. 21, 669–706 (1979)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Feigenbaum M.: Quantitative universality for a class of nonlinear transformations. J. Stat. Phys. 19, 25–52 (1978)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Fraenkel A.S.: Systems of numeration. Am. Math. Monthly 92(2), 105–114 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Jacobson, M.V., Swiatek, G.: Quasisymmetric conjugacies between unimodalmaps. Stony Brook preprint IMS #1991/16, pp. 1–64 (1991)Google Scholar
  10. 10.
    Jiang Y.: Asymptotic differentiable structure on Cantor set. Commun. Math. Phys. 155(3), 503–509 (1993)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Jiang Y.: Renormalization and Geometry in One-Dimensional and Complex Dynamics. Advanced Series in Nonlinear Dynamics. Vol. 10, World Scientific Publishing Co. Pte. Ltd., River Edge, NJ (1996)Google Scholar
  12. 12.
    Jiang Y.: Smooth classification of geometrically finite one-dimensional maps. Trans. Am. Math. Soc. 348(6), 2391–2412 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Jiang Y.: On rigidity of one-dimensional maps. Contemp. Math. AMS Ser. 211, 319–431 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Jiang Y.: Metric invariants in dynamical systems. J. Dyn. Differ. Equ. 17(1), 51–71 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Jiang, Y.: Teichmüller Structures and Dual Geometric Gibbs Type Measure Theory for Continuous Potentials, preprint (2008). arXiv:0804.3104v3 [math.DS]
  16. 16.
    Jiang Y., Cui G., Gardiner F.: Scaling functions for degree two circle endomorphisms. Contemp. Math. AMS Ser. 355, 147–163 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Jiang Y., Cui G., Quas A.: Scaling functions, Gibbs measures, and Teichmüller space of circle endomorphisms. Discr. Contin. Dyn. Syst. 5(3), 535–552 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lanford O.: Renormalization Group Methods for Critical Circle Mappings with General Rotation Number, VIIIth International Congress on Mathematical Physics (Marseille, 1986), pp. 532–536. World Scientific Publishing, Singapore (1987)Google Scholar
  19. 19.
    Mañé R.: Ergodic Theory and Differentiable Dynamics. Springer, Berlin (1987)CrossRefzbMATHGoogle Scholar
  20. 20.
    de Melo W., van Strien S.: One-dimensional Dynamics. A series of Modern Surveys in Mathemaics. Springer, New York (1993)CrossRefGoogle Scholar
  21. 21.
    Pinto A.A., Almeida J.P., Portela A.: Golden tilings. Trans. Am. Math. Soc. 364, 2261–2280 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Pinto, A.A., Rand, D.A.: Solenoid functions for hyperbolic sets on surfaces. In: Hasselblat, B. (eds) Dynamics, Ergodic Theory and Geometry: Dedicated to Anatole Katok, pp. 145–178. MSRI Publications, (2007)Google Scholar
  23. 23.
    Pinto, A.A., Rand, D.A.: Geometric measures for hyperbolic sets on surfaces. Stony Brook preprint IMS #2006/3, pp. 1–54 (2006)Google Scholar
  24. 24.
    Pinto A.A., Rand D.A.: Rigidity of hyperbolic sets on surfaces. J. Lond. Math. Soc. 71(2), 481–502 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Pinto A.A., Rand D.A.: Smoothness of holonomies for codimension 1 hyperbolic dynamics. Bull. Lond. Math. Soc. 34, 341–352 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Pinto A.A., Rand D.A.: Teichmüller spaces and HR structures for hyperbolic surface dynamics. Ergod. Theory Dyn. Syst. 22, 1905–1931 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Pinto A.A., Rand D.A.: Classifying \({C^{1+}}\) structures on dynamic fractals: 1 the moduli space for solenoid functions for Markov maps on train-tracks. Ergod. Theory Dyn. Syst. 15, 697–734 (1995)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Pinto, A.A., Rand, D.A., Ferreira, F.: Fine Structures of Hyperbolic Diffeomorphisms. Springer Monographs in Mathematics. Springer, Berlin, Heidelberg (2009)Google Scholar
  29. 29.
    Pinto A.A., Rand D. A., Ferreira F.: Cantor exchange systems and renormalization. J. Differ. Eq. 273(2), 593–616 (2007)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Pinto A.A., Sullivan D.: The circle and the solenoid. Dedicated to Anatole Katok On the Occasion of his 60th Birthday. DCDS-A 16(2), 463–504 (2006)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Rand D.A.: Global phase space universality, smooth conjugacies and renormalisation: 1. The \({C^{1+\alpha}}\) case. Nonlinearity 1, 181–202 (1988)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Schub, M.: Global Stability of Dynamical Systems. Springer, New York (1987)Google Scholar
  33. 33.
    Sullivan, D.: Differentiable structures on fractal-like sets determined by intrinsic scaling functions on dual Cantor sets. In: Proceedings of Symposia in Pure Mathematics, vol. 48, American Mathematical Society (1988)Google Scholar
  34. 34.
    Veech W.: Gauss measures for transformations on the space of interval exchange maps. Ann. Math. 2 115(2), 201–242 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Williams R.F.: Expanding attractors. Publ. IHES 43, 169–203 (1974)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.LIAAD–INESC TEC and Department of Mathematics, School of Technology and ManagementPolytechnic Institute of BragançaBragançaPortugal
  2. 2.LIAAD–INESC TEC and Department of Mathematics, Faculty of SciencesUniversity of PortoPortoPortugal

Personalised recommendations